Go to the Globe and Mail homepage

Jump to main navigationJump to main content

(Thinkstock)
(Thinkstock)

How safe are over-the-counter pain relievers? Add to ...

The question

My mom recently had a bleeding ulcer and her doctor said it may have been due to her use of over-the-counter pain medications. I’ve always thought that over-the-counter medications were safer than prescription medications, is this not the case?

The answer

When suffering from a headache, back strain or menstrual cramps, reaching into the medicine cabinet for a painkiller can offer quick and easy relief. While these medications are generally safe if taken in the recommended doses for a short duration, it is important to recognize that they have risks just like prescription medications do. And in reality, because they don’t come with an explanation of potential side effects and interactions like prescription drugs do, over-the-counter medications can be more harmful.

More Related to this Story

By understanding the potential risks of common over-the-counter medications, you can minimize the side effects and interactions that may occur. Let’s focus on painkillers since they are common and readily available.

It sounds like your mother had a potential reaction to an anti-inflammatory painkiller such as ibuprofen (Advil, Motrin) or naproxen (Aleve). They belong to a class of medications known as non-steroidal anti-inflammatories (NSAIDs).

When we have an injury, chemicals called prostaglandins are released, producing an inflammatory response of swelling and pain. Prostaglandins can also cause fever by triggering the heat regulation centre in the brain to elevate body temperature. While prostaglandins produce pain and fever, they also have a protective function in parts of the body such as the insulating lining of the stomach and gastrointestinal system that prevents damage by acid.

NSAIDs work by blocking COX-1 and COX-2 enzymes that are responsible for making prostaglandins. So when you take an NSAID your body stops making prostaglandins, which reduces inflammation and fever.

Because NSAIDs also reduce the prostaglandins that protect the stomach lining, they can lead to irritation of the stomach (gastritis) or ulcer formation and bleeding in more serious cases. In addition to their potential gastrointestinal side effects, use of NSAIDs can increase blood pressure by reducing blood flow to the kidneys and, with long-term use, they can lead to kidney damage. For these reasons, those who are at risk of kidney damage, have underlying heart disease or high blood pressure, and those who have a previous history of ulcers or gastrointestinal bleeding, should use NSAIDs under the guidance of their physician.

Acetaminophen (Tylenol) is an effective pain and fever reducer but it is not considered to have anti-inflammatory properties. It is thought to be safe as long as the recommended dose is not exceeded. If taken in high doses, it can carry some risk.

Acetaminophen is metabolized in the liver before it is eliminated from the body. In higher than recommended doses, it can cause liver damage due to an accumulation of its breakdown products (metabolites). If combined with alcohol or other medications that may interfere with the clearance of these metabolites, the damage can be compounded. Most cases of liver damage from acetaminophen are the result of intentional overdose, but there are several incidents related to unintentional or accidental overdosing as well. Because acetaminophen is found in more than 200 other medications such as those used for cough and cold formulations and some prescribed drugs, many will take higher than the recommended dose without knowing it. This highlights the importance of reading the ingredients label and having a discussion with the pharmacist if you take other medications.

The bottom line: If you take prescribed medications and you’re thinking of an over-the-counter option to have on hand, do a quick check-in with your pharmacist to make sure they are safe to combine. Beyond painkillers, be aware of other over-the-counter medications that can interact with other medications such as sleep aids, caffeine or energy supplements and cough and cold remedies. Finally, if you are taking an over-the-counter or herbal preparation, be sure to update your doctor so he or she are aware and can advise you about potential interactions with your prescribed medications.

Dr. Sheila Wijayasinghe is the medical director at the Immigrant Womens’ Health Centre, works as a staff physician at St. Michael’s Hospital in their Family Practice Unit and at Hassle Free Clinic, and established and runs an on-site clinic at Women’s Habitat Shelter in Etobicoke.

Click here to submit your questions. Our Health Experts will answer select questions, which could appear in The Globe and Mail and/or on The Globe and Mail website. Your name will not be published if your question is chosen.

The content provided in The Globe and Mail’s Ask a Health Expert centre is for information purposes only and is neither intended to be relied upon nor to be a substitute for professional medical advice, diagnosis or treatment.

 

Topics:

In the know

Top videos »